Pennsylvania, 2019

Damaging Winds in Pennsylvania, May 25, 2019

May 25, 2019 · NWS CLE · 2 events in 1 county or zone

An area of low pressure over the area moved northeast along a stalled out and slow moving front. Deep low level moisture and instability along with modest mid level shear enhanced storm development near and south of the frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure over the area moved northeast along a stalled out and slow moving front. Deep low level moisture and instability along with modest mid level shear enhanced storm development near and south of the frontal boundary. Isolated severe thunderstorms produced damaging winds across northwest Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 25, 2:12 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, May 25, 2:12 PM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
312 PM EDT Sat May 25 2019

...Record Heat and Severe Storms This Afternoon...

.SYNOPSIS...
A cold front will slowly sag south across the area late
tonight, pushing just south of the area Sunday afternoon. The
front will remain between the southern Great Lakes and Ohio
valley through Monday before lifting north through the area
Monday night into Tuesday, remaining north of the area through
midweek. An unsettled weather pattern will remain over the
region much of next week.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
The unofficial start to Summer has brought record heat and
severe storms this holiday weekend. Afternoon temperatures
managed to reach the upper 80s and lower 90s. We were able to
mix out very well with some slightly drier dewpoints working
down to the surface. CAPE values have reached between 2000-3000
J/KG, downdraft CAPE values have reached up to 1500 J/KG, Bulk
shear values are about 45 to 50 knots. There is also a MCV
moving out of Indiana into Ohio this afternoon which all points
to an active afternoon with a broken line of severe convection
developing and moving eastward. Storm motions will be fast given
the mid level flow. The main threats for these storms will be
damaging wind gusts of 70 mph and large hail up to ping pong
size possible. The latest runs of the HRRR and 4KM NAM Nest
have finally came into some decent agreement with the timing and
placement of the storm potential through the early evening.
Most of the severe storms should be out of our local CWA by 8 pm
this evening.

A cool front will sag southward into the area by Sunday morning.
Another ripple of energy and disturbance will move along in the
westerlies early Sunday morning and may interact with the front.
Guidance does show additional storms, some strong, may be
impacting western Ohio by 9 am Sunday and moving into central
Ohio by late morning and midday. Some of these storms may become
severe and there is a marginal to slight risk for severe weather
across portions of central Ohio. Damaging winds and hail will be
again the main threat. Temperatures will be cooler north of the
southward front. The front will move through the entire area by
Sunday evening with slight drier and cooler weather moving in
temporarily.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Frontal boundary will dip south of the area on Monday allowing for
slightly cooler temperatures especially near the lakeshore with
northerly flow. The frontal boundary will return north Monday
increasing the chances for showers and thunderstorms mainly in the
evening. Rain chances come down to only a slight chance for Tuesday
due to residual moisture over the area, however dynamics will be
insufficient for much coverage.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Conditions become more favorable for convection on Wednesday as a
shortwave trough advances into the Great Lakes region from the
plains. This feature has a slow eastward progression and will
support a SW flow and moisture stream from the gulf with dew points
in the mid 60s and highs in the 80s. The best upper level dynamics
are displaced to the northwest, however there will be some enhanced
divergence aloft. The trough will weaken and Thursday and swing east
of the area Friday with cooler and drier conditions expected late
week.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
There are a couple aviation concerns with this TAF update. The
main concern will be the broken line of severe convection
developing across northern Ohio this afternoon moving into
northwest Pennsylvania by early evening. These storms will be
moving fast and likely impact some airports. Will carry VCTS for
all sites this afternoon with mention a TEMPO for 2 hours of
most likely impacting certain sites. The earliest impacts will
be west and latest impacting airport further east. The severe
convection should be east of our local area by 00z this evening.
Damaging wind gusts up to 70 mph and large hail along with
frequent lightning will be the main threats. The other aviation
concern will be the strong gusty southwest winds this afternoon
Wind gusts will be up to 30 knots possible. Mainly VFR weather
expected except during impacts of convection. MVFR ceilings will
move in between 2K and 3K feet by Sunday morning. Winds will
also shift to northwesterly up to 10 knots.

OUTLOOK...Non-VFR possible through Tuesday morning and again
Tuesday night into Wednesday.

&&

.MARINE...
Several pieces of low pressure will impact the region today through
Tuesday night with a frontal boundary lifting north and south of the
lake multiple days. Southwest winds of 10-20 knots on the lake this
afternoon will lead to choppy conditions and 2 to 4 foot waves on
the east end for a few hours this evening. Otherwise a weak cold
front will settle south of the lake early Sunday morning with high.
pressure building in behind and bringing generally light wind
conditions for Sunday. Easterly winds develop on Monday ahead of a
warm front that will lift north across the lake Monday night. This
will lead to a brief period of elevated water levels across the
western basin of the lake. However speeds may not be high enough to
cause anything more than minor flooding issues with the extremely
high water levels. Southwest winds increase Tuesday into Wednesday
and a Small Craft Advisory may be needed for portions of Lake Erie
on Wednesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Griffin
NEAR TERM...Griffin
SHORT TERM...Jamison
LONG TERM...Jamison
AVIATION...Griffin
MARINE...KEC
Hazardous weather outlook, May 25, 1:34 PM EST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
234 PM EDT Sat May 25 2019

OHZ003-006>008-261845-
Lucas-Wood-Ottawa-Sandusky-
234 PM EDT Sat May 25 2019

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142-143-149-162>169-261845-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
234 PM EDT Sat May 25 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ144>148-261845-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
234 PM EDT Sat May 25 2019

...SEVERE THUNDERSTORM WATCH 239 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ009>014-017>023-027>033-036>038-047-089-261845-
Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Hancock-Seneca-
Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-
Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-
234 PM EDT Sat May 25 2019

...SEVERE THUNDERSTORM WATCH 239 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early evening.

PAZ001>003-261845-
Northern Erie-Southern Erie-Crawford-
234 PM EDT Sat May 25 2019

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

A few strong to severe thunderstorms will be possible this evening
with damaging wind gusts up to 70 mph and large hail up to ping pong
size.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Local storm report, May 25, 4:37 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
537 PM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             3 S AKRON               41.04N 81.52W
05/25/2019  E1.00 INCH       SUMMIT             OH   PUBLIC

            PICTURE AND REPORT FROM FACEBOOK.

&&

MG
Special weather statement, May 25, 4:48 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Cleveland OH
548 PM EDT Sat May 25 2019

OHZ021-031-032-038-252230-
Holmes-Summit-Stark-Wayne-
548 PM EDT Sat May 25 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN STARK...
SOUTHERN SUMMIT...WAYNE AND HOLMES COUNTIES...

At 547 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Garrettsville to near Wooster.
Movement was south at 15 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Akron, Wooster, Millersburg, Cuyahoga Falls, Kent, Barberton, Green,
Tallmadge, Orrville, Berlin, Rittman, Mogadore, Walnut Creek,
Doylestown, Hartville, Creston, Dalton, Shreve, Killbuck and
Holmesville.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
north central and northeastern Ohio.

LAT...LON 4046 8218 4057 8218 4058 8222 4067 8213
      4094 8202 4099 8188 4099 8169 4106 8169
      4117 8139 4099 8139 4098 8131 4078 8164
      4064 8165 4063 8167 4044 8167
TIME...MOT...LOC 2147Z 003DEG 13KT 4125 8111 4085 8194

Oudeman
Local storm report, May 25, 4:53 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
553 PM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     3 WNW MASSILLON         40.80N 81.58W
05/25/2019                   STARK              OH   AMATEUR RADIO

            A TREE WAS UPROOTED NEAR KENYON AVE AND HWY
            172. MULTIPLE TREES AND POWER LINES BLOWN
            DOWN AROUND MASSILON.

&&

MG
Special weather statement, May 25, 4:58 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Cleveland OH
558 PM EDT Sat May 25 2019

OHZ033-252215-
Mahoning-
558 PM EDT Sat May 25 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MAHONING COUNTY...

At 558 PM EDT, a strong thunderstorm was located near Campbell, or 9
miles southeast of Youngstown, moving northeast at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Boardman, Campbell, Struthers, Poland, New Middletown and
Lowellville.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4101 8070 4110 8052 4091 8052 4090 8053
      4090 8066
TIME...MOT...LOC 2158Z 241DEG 34KT 4100 8053

Clark
Special weather statement, May 25, 4:58 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Cleveland OH
558 PM EDT Sat May 25 2019

PAZ002-003-252245-
Southern Erie-Crawford-
558 PM EDT Sat May 25 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ERIE AND CRAWFORD
COUNTIES...

At 557 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wattsburg to near Pymatuning Lake.
Movement was east at 45 mph. Wind gusts up to 50 mph are possible
with these storms.

Locations impacted include...
Meadville, Edinboro, Titusville, Union City, Cambridge Springs,
Riceville, Harmonsburg, Lincolnville, Guys Mills, Atlantic,
Cochranton and Saegertown.

A Severe Thunderstorm Watch also remains in effect until 1000 PM EDT
for northwestern Pennsylvania.

LAT...LON 4162 7961 4162 7982 4149 8000 4148 8037
      4149 8044 4149 8052 4186 8052 4211 7993
      4213 7976 4201 7976 4199 7961
TIME...MOT...LOC 2157Z 254DEG 24KT 4201 7973 4154 8050

Jamison
Local storm report, May 25, 5:03 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
603 PM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     1 SE WEST FARMINGTON    41.38N 80.95W
05/25/2019                   TRUMBULL           OH   911 CALL CENTER

            TREES DOWN BLOCKING ENSIGN ROAD IN WESTERN
            TRUMBALL COUNTY. MULTIPLE REPORTS OF TREES
            BLOWN DOWN IN NORTHWESTERN TRUMBALL COUNTY.

&&

MG

The radar

The Pittsburgh radar (KPBZ), 113 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
May 25, 5:10 PM EST
Where
Crawford County, 1.7 mi WSW of Hartstown
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.540, -80.410

Multiple trees and power lines were blown down near Hartstown Golf Course and Highway 322.

Thunderstorm Wind, Crawford

When
May 25, 5:14 PM EST
Where
Crawford County, 0.86 mi SE of Fredericksburg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.640, -80.160

Several trees and power lines were blown down near Meadville. This report was from 9-1-1 dispatch radio traffic.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827601, 827602.